Illinois, 2012

Hail in Illinois, September 25, 2012

September 25, 2012 · NWS PAH · 2 events in 2 counties and zones

Ahead of a low pressure center over the central Plains, strong southwest low-level winds provided adequate moisture and instability for thunderstorms. Isolated storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Ahead of a low pressure center over the central Plains, strong southwest low-level winds provided adequate moisture and instability for thunderstorms. Isolated storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 25, 2:53 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Sep 25, 2:53 AM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
353 AM CDT TUE SEP 25 2012

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 352 AM CDT TUE SEP 25 2012

WARM ADVECTION HAS TOUCHED OFF CONVECTION ALL ACROSS NORTHERN
MISSOURI AND SOUTHWARD TO JUST EAST OF THE ST LOUIS METRO AS OF
08Z. MOST MODEL GUIDANCE...IN RESPONSE TO A VEERING LOW-LEVEL
JET...INDICATES THAT THIS ACTIVITY WILL BUILD TO THE SOUTH AS IT
MOVES EAST THIS MORNING. WOULD EXPECT SOLID ACTIVITY TO AT LEAST
MAKE IT AS FAR SOUTH AS THE I-64 CORRIDOR...AND POSSIBLY TO
NORTHWEST KENTUCKY AROUND SUNRISE. THE MAIN CONCERN THIS MORNING
WILL BE LOCALLY HEAVY RAINFALL.

THE ACTIVITY SHOULD BE RATHER PROGRESSIVE IN OUR AREA...BUT PERHAPS
NOT SO MUCH SO TO OUR NORTH. WOULD EXPECT ACTIVITY TO BE EAST OF
THE AREA BY LATE MORNING...LEAVING THE AREA DRY FOR AT LEAST THE
FIRST HALF OF THE AFTERNOON. MORE CONVECTIVE DEVELOPMENT IS
EXPECTED LATE THIS AFTERNOON AND THIS EVENING NEAR THE CONVECTIVE
BOUNDARY LAID OUT BY THIS MORNINGS CONVECTION...WHICH SHOULD BE
ALONG OUR NORTHERN BORDER IF NOT NORTH OF US COMPLETELY. TRIED TO
SHOW A WEST TO EAST TRANSLATION OF LIKELY POPS THROUGH THE
EVENING.

FOR LATE TONIGHT THROUGH WEDNESDAY NIGHT...THE DETAILS BECOME
RATHER SKETCHY. A WEAK COLD FRONT IS FORECAST TO DROP INTO THE
NORTHERN HALF OF THE AREA LATE WEDNESDAY AND HANG UP OVER THE AREA
WEDNESDAY NIGHT. THE EMPHASIS FOR HIGHER POPS WILL BE CLOSER TO
THIS FRONT. NOT SURE IF THE SOUTHERN THIRD OF THE AREA WILL GET WET
AT ALL...BUT LIKELY NOT BEFORE LATE WEDNESDAY WHEN THE FRONT IS
EXPECTED TO COME CLOSE.

FOR THURSDAY...GUIDANCE REALLY DIVERGES WITH THE HANDLING OF THE
FRONT. SOME PUSH IT SOUTH...WHILE SOME TAKE IT BACK NORTH. THE
SYNOPTIC FEATURES ARE SUBTLE...SO CONFIDENCE IS TOO LOW TO CHOOSE
ONE OVER THE OTHER. ENDED UP BREAKING OUT THE BROAD BRUSH AND
PLASTERED 40 POPS OVER THE ENTIRE AREA.

THE NAM CONTINUES TO ADVERTISE LOWER 90S IN THE SOUTH TODAY AND
WEDNESDAY. THE WARMTH WILL BE MODULATED BY CONVECTION AND
ASSOCIATED CLOUD COVER THROUGH THE PERIOD. GENERALLY WENT AT OR A
DEGREE OR TWO ABOVE GUIDANCE FOR HIGHS TODAY AND WEDNESDAY. LOWS
WILL BE QUITE MILD...ABOUT 25 DEGREES WARMER THAN THE LAST TWO
MORNINGS. THE LACK OF CONFIDENCE IN THE LOCATION OF THE FRONT ON
THURSDAY WILL MAKE THURSDAYS HIGHS DIFFICULT TO CALL. JUST STAYED
CLOSE TO CONSENSUS AT THIS TIME.

.LONG TERM...(THURSDAY NIGHT THROUGH MONDAY)
ISSUED AT 352 AM CDT TUE SEP 25 2012

MODEL INCONSISTENCIES STILL CONTINUE TO PLAGUE US THIS MORNING.
MODELS HAVE DECENT RUN TO RUN CONSISTENCY BUT FROM MODEL TO
MODEL...THERE IS NOT MUCH BUT IT DOES SEEM TO BE IMPROVING SOMEWHAT.
THE 12Z/00Z ECMWF STILL PUSH A FRONTAL BOUNDARY SOUTH ACROSS THE AREA
THURSDAY INTO THURSDAY NIGHT...WITH HIGH PRESSURE NOSING INTO OUR
AREA. IN FACT...THE ECMWF PUSHES IT SO FAR SOUTH THAT IT DEPICTS
THURSDAY NIGHT AS BEING MAINLY DRY...ALTHOUGH SOME LINGERING PRECIP
MAY BE POSSIBLE IN THE FAR EAST IN THE EVENING...DUE TO A DEPARTING
SHORTWAVE. THE 00Z GFS CONTINUES ITS SCENARIO OF PUSHING THE FRONT
NORTH OF THE AREA THURSDAY INTO THURSDAY NIGHT. IT CONTINUES TO HINT
AT THE POSSIBILITY OF SOME CONVECTION OVER THE EXTREME NORTHERN
COUNTIES THURSDAY NIGHT INTO FRIDAY MORNING...CLOSEST TO THE FRONT.

MEANWHILE...BOTH MODELS ARE ACTUALLY PICKING UP ON A SMALL
DISTURBANCE IN THE CENTRAL PLAINS (WHICH ORIGINATES IN THE ROCKIES
EARLIER IN THE WEEK) ON THURSDAY NIGHT...WHICH MOVES EASTWARD TOWARD
THE AREA WITH TIME. THE 12Z ECMWF WEAKENED THIS FEATURE AS IT BECAME
ABSORBED IN THE SLIGHT NORTHWEST FLOW OVER THE REGION. THE 00Z GFS
AND THE NEW 00Z ECMWF ARE MORE ROBUST WITH THE WAVE AND TRY TO
GENERATE PRECIP...MAINLY FROM FRIDAY AFTERNOON THROUGH SATURDAY
MORNING. SO THERE IS FINALLY SOME MODEL CONSISTENCY WORTHY OF SOME
ATTENTION.

AS HAS BEEN THE CASE FOR THE LAST SEVERAL DAYS NOW...THE WEEKEND
CONTINUES TO BE THE LARGEST QUESTION MARK OF THE EXTENDED.
HOWEVER...THE 00Z RUN OF THE GFS AND ECMWF HAVE ACTUALLY TRIED TO
COME INTO BETTER AGREEMENT. THE 00Z ECMWF SHOWS A FAIRLY STRONG
UPPER LOW DROPPING DOWN FROM CANADA AND INTO THE GREAT LAKES
REGION/UPPER MIDWEST OVER THE WEEKEND. ANOTHER LOBE OF ENERGY
ROTATES AROUND THIS UPPER LOW LATE SUNDAY NIGHT AND INTO MONDAY JUST
TO OUR WEST...WHICH SHIFTS SOUTH WITH TIME.

THE 00Z GFS ATTEMPTS TO DO SOMETHING SIMILAR. IT DEPICTS A LOBE OF
ENERGY MIGRATING SOUTH ACROSS THE GREAT LAKES AND BECOMING A CLOSED
LOW OVER THE CHICAGOLAND AREA BY 00Z SUN. THIS LOW MIGRATES
SOUTHWESTWARD AND ENDS UP NEAR MEMPHIS BY 12 MONDAY...WHERE IT SITS
AND SPINS A WHILE. THEREFORE...FOR SATURDAY NIGHT AND
BEYOND...PRECIPITATION CHANCES BECOME REAL IFFY. THE 00Z ECMWF DOES
NOT INDICATE A LOT OF MOISTURE TO WORK WITH...AND THE 00Z GFS WOULD
SAY MAYBE WESTERN KY HAS THE BEST CHANCES RIGHT NOW. WILL GO WITH
LOW END POPS FOR THIS PERIOD.

AS FAR AS TEMPERATURES...LOOKS LIKE WE WILL LIKELY DROP BACK INTO
THE 70S FOR THE EXTENDED PERIOD AS NORTHERLY FLOW TAKES OVER...AND
FLOW ALOFT BECOMES NORTHWESTERLY. PLUS...WE COULD BE DEALING WITH
CLOUDS AND PRECIP FROM TIME TO TIME.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1250 AM CDT TUE SEP 25 2012

AS THE LOW-LEVEL JET INCREASES OVERNIGHT...LOW-LEVEL WIND SHEAR
WILL BE A CONCERN. FOR NOW JUST MENTIONED IT AT KCGI WHERE THE
LOW-LEVEL JET WILL BE STRONGEST.

SCATTERED SHOWERS AND THUNDERSTORMS OVER NORTHERN MISSOURI AS OF
0530Z WILL GRADUALLY DEVELOP SOUTHEAST TOWARD OUR REGION THROUGH
DAYBREAK. IF IT REACHES THE AREA AT ALL...IT WOULD REACH KEVV JUST
BEFORE SUNRISE...AND KOWB JUST AFTER SUNRISE.

THERE IS A LOT OF WORK THAT NEEDS TO BE DONE TO THE ENVIRONMENTAL
SOUNDINGS OVER THE AREA TO GENERATE THUNDERSTORMS...SO CONFIDENCE
IS NOT THAT GREAT. WENT WITH VCTS FOR A 4 HOUR PERIOD TO HANDLE
THE MORNING TS THREAT.

THINGS SHOULD CLEAR OUT FOR THE AFTERNOON...AND SOUTHWEST WINDS
WILL GUST UP AROUND 20KTS AT ALL SITES. GUIDANCE INDICATES THAT
THERE MAY BE REDEVELOPMENT THIS EVENING IN THE FAR NORTH. IT LOOKS
CLOSE ENOUGH TO KEVV TO INSERT ANOTHER PERIOD OF VCTS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...DRS
SHORT TERM...DRS
LONG TERM....CW
AVIATION...DRS
Hazardous weather outlook, Sep 25, 3:13 AM CST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
413 AM CDT TUE SEP 25 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-261000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
413 AM CDT TUE SEP 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF THUNDERSTORMS IS EXPECTED TO BUILD SOUTHEAST THROUGH
SOUTHEAST ILLINOIS AND THE EVANSVILLE TRI STATE AREA EARLY THIS
MORNING. IT SHOULD PUSH OUT OF THE AREA BY AROUND 9 OR 10 AM.
LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY CONCERN...BUT SMALL
HAIL WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS.

AN OUTFLOW BOUNDARY NEAR OR NORTH OF INTERSTATE 64 SHOULD FOCUS
MORE THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON. THIS ACTIVITY
WOULD MOVE EASTWARD ALONG THE INTERSTATE 64 CORRIDOR THROUGH THE
EVENING...AND POSSIBLY INTO THE OVERNIGHT HOURS. A STRAY SEVERE
STORM WITH LARGE HAIL AND DAMAGING WINDS CANNOT BE RULED OUT
MAINLY IN THE LATE AFTERNOON AND EARLY EVENING. LOCALLY HEAVY
RAINFALL WILL BE A CONCERN FOR THE ENTIRE PERIOD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES OF THUNDERSTORMS ARE FORECAST THROUGH THE PERIOD. THE BEST
CHANCES WILL BE WEDNESDAY AS A WEAK COLD FRONT DIPS INTO THE AREA.
A STRAY SEVERE STORM CANNOT BE RULED OUT WEDNESDAY AFTERNOON OR
EVENING. OTHERWISE...LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY
CONCERN THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DRS

The radar

The Evansville,IN radar (KVWX), 32 km away, was scanning. The volume nearest the first event began at 10:18 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, White

When
September 25, 4:17 AM CST
Where
White County, Crossville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.170, -88.070

Pea to dime size hail was reported.

Hail, Wabash

When
September 25, 5:58 PM CST to 6:02 PM CST
Where
Wabash County, 2 mi N of Bellmont
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.409, -87.920

Quarter to golf ball size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407818, 407820.